If your doctor has put you on lithium or an anticonvulsant, be aware that an uncommon but possible side effect is acne.
Certain drugs, including corticosteroids, lithium, anticonvulsants, barbiturates, androgenic steroids, DHEA, and medications that contain bromides or iodides, can cause true acne or acne-like eruptions. Lithium is prescribed for bipolar disorder. Some people take DHEA supplements as an anti-aging hormone. As for bromides or iodides, they may be found in sedatives or cough medicines.
Often people with acne turn to complementary or alternative treatments. These may include gels, creams, and lotions; dietary supplements and herbs; and special dietary routines.
Many people swear by alternative acne treatments. But the American Academy of Dermatology (AAD) that "all-natural supplements" have not been shown to be effective, and some may even be harmful. For example, the group cites an over-the-counter (OTC) acne supplement that contained more than 200 times the amount of selenium...
Most cases of acne are not drug-related. "It’s not common at all," says Lisa A. Garner, MD, FAAD, a clinical professor of dermatology at the University of Texas Southwestern Medical Center. But she does see drug-related cases in her practice among teens and adults.
Furthermore, "the vast majority of drug reactions that are acne are not really acne," Garner says. "We would call them an 'acneiform' drug eruption."
Acneiform Drug Reactions
If a person takes corticosteroids for a while, for example, a two-week course of treatment for severe poison ivy, "They may break out with what looks like acne," Garner says. "However, it tends to be more on the chest and back, but it can affect the face."
An acneiform drug eruption looks different from regular acne in other ways, too, she says. "Most people with acne have little ones and big ones and blackheads and whiteheads. It’s a mixture of all the various types of lesions that you can get from acne," she says.
"When you get it from a medicine, it tends to all look the same. It’s all little, red papules or it’s all little pustules, and they’re kind of all the same shape and size. That’s the giveaway that it could be medicine-related."
Acneiform drug eruptions can happen in someone with no history of true acne, Garner says.
True Acne Caused by Drugs
However, not all drug-related breakouts are acneiform in nature; there are exceptions, Garner says. Drugs that affect hormone levels can cause true acne. While doctors don’t know the exact cause of acne, one important factor is an increase in male sex hormones called androgens. Both men and women have these hormones.